Antidepressants cause sexual side effects and is the most common complaint about it. Just as depression occurs in both genders, antidepressants cause sexual side effects to both men and women. In order to manage these side effects, you have to understand how these medications are affecting your sex life and this article will help you understand that.
Medications that cause Sexual Side Effects:
Citalopram, Duloxetine, Escitalopram, Paroxetine, Fluoxetine, Sertraline (Zoloft) and all these medications can cause severe sexual problems than other medications and become most problematic.
Following are the medications that can have a decreased risk of sexual side effects.
- Bupropion (Wellbutrin)
- Mirtazapine (Remeron)
You should not forget that every antidepressant can cause sexual side effects but the above medications are low at risk when compared to other medications.
Reasons why antidepressant medications cause sexual side effects:
Most antidepressants cause sexual side effects because it belongs to a drug family called Selective Serotonin reuptake inhibitors (SSRIs). It helps to raise serotonin levels in your body, and the person who is taking the drug will experience a sense of calmness and reduced levels of anxiety.
However, that same sense of calm and stability can affect our sexual functions. The antidepressant medications will hinder the production of hormones such as Testosterone, Estrogen, Oxytocin which is important for sexual activity.
What are the Sexual Side Effects in Women?
Antidepressant Medications can stabilize the serotonin levels in the body. Women may experience symptoms like delayed lubrication, delayed orgasm because of Selective serotonin reuptake inhibitors (SSRIs). Some women also reported that they are not interested in sexual activity because of the lack of desire for sex due to antidepressants.
In some cases, women facing difficulties during the sexual activity. If you are taking antidepressants and are trying to conceive, you need to discuss it with your doctor because antidepressants may cause birth defects.
What are the Sexual Side Effects in Men?
Men are also the victims of Selective serotonin reuptake inhibitors (SSRIs) as it is stabilizing the serotonin levels in their body.
Decreased libido, erectile dysfunction or difficulty in maintaining an erection are the common side effects in men. Some men also reported that they are experiencing delayed or blocked orgasm, not having interest to participate in a sexual activity because of the lack of desire for sex. Celexa is an antidepressant of the Selective serotonin reuptake inhibitors (SSRIs) class drug can reduce a man’s sperm count to drop to nearly zero.
What are the Common Sexual Side Effects in both Men and Women?
Weight Gain, Nausea, Dizziness, and feelings of sluggishness are the common sexual side effects in both genders as a result of antidepressants. But the reaction of these side effects varies from person to person.
For example, Weight gain, it may decrease your self-confident levels and that can affect your sex drive. It’s very important for you to know that the main cause of your decreased sex drive or lack of desire for sex is antidepressants or is it because of some other problems.
Sometimes, making small changes in your lifestyle including quitting smoking, managing your weight, and exercising regularly can reduce the effects of antidepressants on your sex drive.
How to manage sexual side effects when you are on antidepressants?
- Adjust Your Dosage: Each and every dose of antidepressants can affect your sex drive. However, when you increase your dosage it will result in an increased risk of sexual side effects. It’s important to talk to your doctor if you want to reduce your dosage due to sexual side effects. You should not adjust your dosage without your doctor consent. Your doctor will closely monitor you for several weeks if you decided to switch to a smaller dose and never stop taking your antidepressants without consulting your doctor first.
- Consider Timing: Timing plays a vital role in sex and this is especially true when your prescription medications decrease your libido. There are chances of resolving this issue if you are taking antidepressant medicine after the time of day you normally engage in sexual activity. The main drawback of this method is it may not work for everyone.
- Reassess Your Prescription: If you are still experiencing sexual side effects even after adjusting the dosage and timings of your medication, this is the time to change the brand of antidepressant. You have to take this issue to your doctor and he may recommend another brand that is less likely to cause sexual side effects or else you can maintain an erection with the help of erectile dysfunction medications but make sure to talk to your doctor before using it.
- Establish a Timeline: You have to be patient for the desired results especially when it comes to see Sexual side effects decrease. Because it may take weeks or months for these side effects to go away. Your body takes time to adjust to antidepressants and the same applies to change dosages or switching to another brand. It’s better to work with your doctor when establishing a timeline.
- Talking to your Partner: Taking antidepressants and dealing with sexual side effects can be intensely painful for some individuals. These patients often stop taking their medications in the hope of having better sex lives. However, it’s important to know that the reaction of antidepressant medication varies from person to person. The symptoms of depression may arise if you stop taking antidepressants. It is necessary to speak with your sexual partner when you are making a decision. You have to be honest while discussing the sexual side effects and finding the solutions for them with your doctor.